The differentiation syndrome (previously called "retinoic acid syndrome") is a potentially fatal complication of induction chemotherapy in patients with acute promyelocytic leukemia (APL). It is characterized by fever, peripheral edema, pulmonary opacities, hypoxemia, respiratory distress, hypotension, renal and hepatic dysfunction, rash, and serositis resulting in pleural and pericardial effusions. It is a cytokine release syndrome, sometimes called "cytokine storm," and all of the pathophysiologic consequences result from the release of inflammatory cytokines from malignant promyelocytes, probably independent of their differentiation to segmented neutrophils and hyperleukocytosis.
The differentiation syndrome occurs in approximately 25 percent of patients with APL during induction therapy that includes all-trans retinoic acid (ATRA, also known as tretinoin) or arsenic trioxide (ATO), but it is also seen in untreated patients or after other cytotoxic therapies. Early recognition and aggressive management are essential.
The pathogenesis, clinical presentation, diagnosis, and treatment of differentiation syndrome will be discussed here. The pathogenesis, diagnosis, and treatment of APL are presented separately. (See "Clinical manifestations, pathologic features, and diagnosis of acute promyelocytic leukemia in adults" and "Initial treatment of acute promyelocytic leukemia in adults" and "Treatment of relapsed or refractory acute promyelocytic leukemia in adults".)
Differentiation syndrome occurs in approximately 25 percent of patients treated with all-trans retinoic acid (ATRA) or arsenic trioxide (ATO) as induction therapy for acute promyelocytic leukemia (APL). In addition, it also occurs in patients with relapsed or refractory APL who are treated with these agents. The risk of the syndrome is not a function of the dose of either of these agents, nor is it proportional to the WBC count. Differentiation syndrome is not observed when ATRA and/or ATO are used as consolidation or maintenance therapy for APL, nor does it complicate ATRA or ATO treatment of non-APL malignancies . This syndrome depends on the presence of malignant promyelocytes. For example, APL is the most common acute leukemia to present with non-infectious fever, and this is thought to be due to the release of cytokines even before treatment is initiated.
While the reported incidence rates of differentiation syndrome have ranged from 2 to 27 percent in patients treated with standard doses of ATRA and 30 percent in patients treated with ATO, this variation is at least partially due to the use of different diagnostic criteria among studies [1-4]. The incidence may be lower when ATRA is administered concurrently with induction chemotherapy or prophylactic glucocorticoids [1,5]. (See 'Prevention' below and "Initial treatment of acute promyelocytic leukemia in adults", section on 'ATRA plus chemotherapy'.)